Alert archive / Texas / Red Flag Warnings in 2016

Red Flag Warning 2, NWS San Angelo, TX

January 31, 201611 counties in Texas

NWS San Angelo, TX issued this red flag warning at Jan 31, 2016, 3:19 AM CST for 11 counties in Texas. It took effect at Jan 31, 2016, 11:00 AM CST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 31, 2016, 3:19 AM CST (09:19 UTC)
In effect from
Jan 31, 2016, 11:00 AM CST
Expired
Jan 31, 2016, 3:12 PM CST
In force
4 hr
Issued by
NWS San Angelo, TX

Counties Coke County, TX, Concho County, TX, Crockett County, TX, Irion County, TX, Kimble County, TX, Menard County, TX, Runnels County, TX, Schleicher County, TX, Sterling County, TX, Sutton County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 21 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4391 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

432 
WWUS84 KSJT 310919
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
319 AM CST SUN JAN 31 2016

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY...

.THE COMBINATION OF GUSTY WEST WINDS...VERY DRY CONDITIONS ...AND
WELL ABOVE NORMAL TEMPERATURES WILL PRODUCE CRITICAL FIRE WEATHER
CONDITIONS TODAY. THESE CONDITIONS ARE EXPECTED ACROSS THE CONCHO
VALLEY...NORTHERN EDWARDS PLATEAU AND MUCH OF THE NORTHWEST HILL 
COUNTRY. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED AGAIN
MONDAY ACROSS MUCH OF WEST CENTRAL TEXAS.

TXZ064>066-071>073-076>078-168-169-010000-
/O.NEW.KSJT.FW.W.0002.160131T1700Z-160201T0000Z/
/O.NEW.KSJT.FW.A.0001.160201T1700Z-160202T0000Z/
STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-CROCKETT-SCHLEICHER-
SUTTON-MENARD-KIMBLE-
319 AM CST SUN JAN 31 2016

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR VERY WARM TEMPERATURES...VERY DRY
CONDITIONS...AND GUSTY WINDS. ...FIRE WEATHER WATCH IN EFFECT FROM
MONDAY MORNING THROUGH MONDAY AFTERNOON FOR CRITICAL FIRE WEATHER
CONDITIONS...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING. A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS
FIRE WEATHER WATCH IS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY AFTERNOON. 

* AREA...CONCHO VALLEY...NORTHERN EDWARDS PLATEAU AND MUCH
  OF THE NORTHWEST HILL COUNTRY. 

* WIND...WEST WINDS OF 15 TO 20 MPH...WITH GUSTS TO NEAR 30 MPH

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

TXZ049-054-098-099-113-114-127-128-139-140-154-010000-
/O.NEW.KSJT.FW.A.0001.160201T1700Z-160202T0000Z/
FISHER-NOLAN-HASKELL-THROCKMORTON-JONES-SHACKELFORD-TAYLOR-
CALLAHAN-COLEMAN-BROWN-MCCULLOCH-
319 AM CST SUN JAN 31 2016

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY AFTERNOON FOR CRITICAL FIRE WEATHER CONDITIONS...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY AFTERNOON. 

* AREA...MUCH OF WEST CENTRAL TEXAS.

* WIND...SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS NEAR 35 MPH.

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
1 follow-up statement
368 
WWUS84 KSJT 312112
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
312 PM CST SUN JAN 31 2016

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY...

.WITH WEAKENING WIND SPEEDS THIS AFTERNOON...THE RED FLAG WARNING
WHICH WAS IN EFFECT FOR PARTS OF WEST CENTRAL TEXAS UNTIL 6 PM...
HAS BEEN CANCELLED. A FIRE WEATHER WATCH REMAINS IN EFFECT LATE
MONDAY MORNING THROUGH MONDAY AFTERNOON...AND HAS BEEN EXPANDED TO
INCLUDE SAN SABA AND MASON COUNTIES. GUSTY SOUTH TO SOUTHWEST
WINDS WILL DEVELOP ON MONDAY AND WILL BE COMBINED WITH WARM AND
DRY AIR. CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED.

TXZ064>066-071>073-076>078-168-169-010400-
/O.CAN.KSJT.FW.W.0002.000000T0000Z-160201T0000Z/
/O.CON.KSJT.FW.A.0001.160201T1700Z-160202T0000Z/
STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-CROCKETT-SCHLEICHER-
SUTTON-MENARD-KIMBLE-
312 PM CST SUN JAN 31 2016

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY AFTERNOON FOR CRITICAL FIRE WEATHER CONDITIONS...

...RED FLAG WARNING FOR PARTS OF WEST CENTRAL TEXAS UNTIL 6 PM
TODAY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS CANCELLED THE RED
FLAG WARNING WHICH WAS IN EFFECT UNTIL 6 PM TODAY. THE FIRE
WEATHER WATCH FOR MONDAY REMAINS IN EFFECT. 

&&

$$

TXZ155-170-010400-
/O.EXA.KSJT.FW.A.0001.160201T1700Z-160202T0000Z/
SAN SABA-MASON-
312 PM CST SUN JAN 31 2016

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY AFTERNOON FOR CRITICAL FIRE WEATHER CONDITIONS...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY AFTERNOON. 

* AREA...ALL OF WEST CENTRAL TEXAS.

* WIND...SOUTH TO SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS NEAR 35
  MPH.

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

TXZ049-054-098-099-113-114-127-128-139-140-154-010400-
/O.CON.KSJT.FW.A.0001.160201T1700Z-160202T0000Z/
FISHER-NOLAN-HASKELL-THROCKMORTON-JONES-SHACKELFORD-TAYLOR-
CALLAHAN-COLEMAN-BROWN-MCCULLOCH-
312 PM CST SUN JAN 31 2016

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY AFTERNOON FOR CRITICAL FIRE WEATHER CONDITIONS...

* AREA...ALL OF WEST CENTRAL TEXAS.

* WIND...SOUTH TO SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS NEAR 35
  MPH.

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at Jan 30, 11:44 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jan 30, 11:44 PM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
1144 PM CST SAT JAN 30 2016

.AVIATION...
/06Z TAFS/

All terminals will remain VFR for the next 24 hours. Wind profile
data, from the San Angelo and Dyess AFB WSR-88Ds, indicate 50 to
55 knots at approximately 3000 feet above ground level. Thus,
expect winds at the Abilene and San Angelo terminals to remain
gusty tonight.

&&

.PREV DISCUSSION... /issued 538 PM CST SAT JAN 30 2016/

AVIATION...
/00Z TAFS/

Look for VFR conditions to continue for the next 24 hours. Another
cold front will bring a wind shift tomorrow. Before the front,
expect winds from the southwest to west; after the front, winds
will be from the northwest to west.

PREV DISCUSSION... /issued 340 PM CST SAT JAN 30 2016/

SHORT TERM...
(Tonight and Sunday)

Unseasonably warm, near record temperatures across West Central
Texas this afternoon are combined with gusty southwest winds. A
record high of 85 degrees has already been set at San Angelo.

Winds will decrease and back slightly this evening, and then
increase again overnight and veer to the west by Sunday morning.
Mixing effects will keep temperatures up overnight for most
areas. Still anticipating lows to be considerably colder at a few
locations in low-lying areas, and this is reflected in the
forecast lows.

Quasi-zonal flow aloft will continue over Texas through Sunday. A
shortwave trough will move east across the northern Plains tonight
and into the upper Midwest on Sunday. Trailing portion of
associated cold front will sag south into the Big Country during
the day Sunday. This weak front should reach Abilene by mid or
late afternoon. Temperatures will be cooler across our far
northern counties Sunday, and to a lesser extent toward the I-20
corridor. Farther south across our central and southern counties,
will have another day well-above normal temperatures with highs in
the upper 70s to lower 80s.

19

LONG TERM...
(Sunday night through Saturday)

A fairly progressive pattern will continue through the next week,
maintaining a low potential for rainfall in the foreseeable
future. We'll also see a few cold fronts in the area, with the
strongest front arriving midweek. We'll see a lot of mostly sunny
skies throughout the period. The first cold front will be in the
area Sunday evening, resulting in light winds during the overnight
hours. Winds will remain light and, with dry air in place, we
should see temperatures cool nicely. Temperatures by sunrise
Monday are forecast to be in the upper 30s to lower 40s.

With the front in the vicinity early Monday, winds should be
relatively light. However, a strong upper-level shortwave trough
will be approaching the area during the day, resulting in strong
pressure falls in the southern Plains. The resulting pressure
gradient will support breezy conditions during the afternoon
hours. Coincident with the stronger winds, 850 mb temperature are
progged to approach 18c as the thermal ridge builds over the
region ahead of a Pacific cold front. Temperatures are forecast to
warm into the upper 70s to mid 80s across the CWA Monday
afternoon. We'll continue to monitor the potential for enhanced
fire danger.

As the Pacific cold front moves across the area Monday night,
winds will shift to the west, remaining 15-20 mph overnight. This
should keep temperatures rather mild, by mid-winter standards,
with lows in the low/mid 40s. Cooler air will filter into the area
on Tuesday, with highs in the mid 50s to lower 60s. Despite the
cooler temperatures, we're still looking at relative humidities
near 20%, so fire danger may be an issue yet again. Cold
temperature are expected Wednesday morning, with lows generally
falling below the freezing mark.

We expect temperatures to remain in the upper 50s to mid 50s on
Wednesday in the wake of a secondary polar front (that will arrive
Tuesday night). Cold temperatures will again affect the CWA
Wednesday night, but a warm-up will commence on Thursday. High
temperatures will rebound into the 60s by Friday.

Johnson

FIRE WEATHER...
The Red Flag Warning was expanded late this morning to encompass
all of the Big Country area along/north of I-20. Wind speeds are
borderline, but humidity values will have dropped to between 8 and
15 percent across most of our area. These conditions are combined
with unseasonably warm temperatures, and a wildfire is ongoing in
far western Callahan County.

Elevated to critical fire weather will continue Sunday into early
next week. On Sunday, winds will shift to the north and northeast
across the Big Country, as a weak cold front enters that area.
Farther south across the rest of West Central Texas, gusty west
winds will be combined with well-above normal temperatures and
very dry air. On Monday, gusty south to southwest winds will again
be combined with well-above normal temperatures and very dry air.

Strong, gusty west winds are expected Monday night and Tuesday,
following passage of a Pacific cold front. Relief in the form of
weaker winds and cooler air is expected to finally arrive by
next Wednesday.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 49  73  40  79 /   0   0   0   0
San Angelo 	 47  82  40  84 /   0   0   0   0
Junction 	 38  82  39  85 /   0   0   0   0

&&

.SJT Watches/Warnings/Advisories...
None.
&&
Hazardous weather outlook, Jan 30, 2:45 PM CST, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
245 PM CST SAT JAN 30 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-312045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
245 PM CST SAT JAN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE
THROUGH LATE THIS AFTERNOON ACROSS WEST CENTRAL TEXAS...WITH
GUSTY SOUTHWEST WINDS...VERY DRY AND WARM AIR. A RED FLAG WARNING
IS IN EFFECT UNTIL 6 PM FOR ALL OF THE BIG COUNTRY...ALONG WITH
THE AREA WEST OF A WINTERS TO SAN ANGELO TO OZONA LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL ON SUNDAY...
MAINLY DURING LATE MORNING AND AFTERNOON HOURS WITH GUSTY WEST
WINDS...WARM AND DRY AIR. ELEVATED TO CRITICAL FIRE WEATHER
CONDITIONS WILL CONTINUE MONDAY AND TUESDAY...AS GUSTY WINDS AND
LOW RELATIVE HUMIDITY VALUES PREVAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 3:19 AM CSTFire Weather WatchSJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 18 more24 hr

Nearby

Red Flag Warnings in Texas, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.